Skip to main content

Discrete solitons dynamics in \(\mathscr {PT}\)-symmetric oligomers with complex-valued couplings

A Correction to this article was published on 24 June 2021

This article has been updated


We consider an array of double oligomers in an optical waveguide device. A mathematical model for the system is the coupled discrete nonlinear Schrödinger equations, where the gain-and-loss parameter contributes to the complex-valued linear coupling. The array caters to an optical simulation of the parity-time (\(\mathscr {PT}\))-symmetry property between the coupled arms. The system admits fundamental bright discrete soliton solutions. We investigate their existence and spectral stability using perturbation theory analysis. These analytical findings are verified further numerically using the Newton–Raphson method and a standard eigenvalue-problem solver. Our study focuses on two natural discrete modes of the solitons: single- and double-excited-sites, also known as onsite and intersite modes, respectively. Each of these modes acquires three distinct configurations between the dimer arms, i.e., symmetric, asymmetric, and antisymmetric. Although both intersite and onsite discrete solitons are generally unstable, the latter can be stable, depending on the combined values of the propagation constant, horizontal linear coupling coefficient, and gain–loss parameter.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10

Change history


  1. 1.

    Bender, C.M., Boettcher, S.: Real spectra in non-Hermitian Hamiltonians having \({\mathscr {P}}{\mathscr {T}}\) symmetry. Phys. Rev. Lett. 80, 5243 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Bender, C.M., Boettcher, S., Meisinger, P.N.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric quantum mechanics. J. Math. Phys. 40(5), 2201 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    Bender, C.M., Brody, D.C., Jones, H.F.: Complex extension of quantum mechanics. Phys. Rev. Lett. 89, 270401 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    Bender, C.M.: Making sense of non-Hermitian Hamiltonian. Rep. Prog. Phys. 70, 947 (2007)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Moiseyev, N.: Non-Hermitian Quantum Mechanics. Cambridge University Press, Cambridge (2011)

    MATH  Book  Google Scholar 

  6. 6.

    Kottos, T.: Broken symmetry makes light work. Nat. Phys. 6(3), 166 (2010)

    Article  Google Scholar 

  7. 7.

    Scott, D.D., Joglekar, Y.N.: Degrees and signatures of broken \({\mathscr {P}}{\mathscr {T}}\) symmetry in nonuniform lattices. Phys. Rev. A 83(5), 050102(R) (2011)

    Article  Google Scholar 

  8. 8.

    Pickton, J., Susanto, H.: Integrability of \({\mathscr {P}}{\mathscr {T}}\)-symmetric dimers. Phys. Rev. A 88, 063840 (2013)

    Article  Google Scholar 

  9. 9.

    Burlak, G., Malomed, B.A.: Stability boundary and collisions of two-dimensional solitons in \({\mathscr {P}}{\mathscr {T}}\)-symmetric couplers with the cubic-quintic nonlinearity. Phys. Rev. E 88(6), 062904 (2013)

    Article  Google Scholar 

  10. 10.

    Göksel, İ., Antar, N.: Bakırtaç, İ: solitons of \((1 + 1)\)D cubic-quintic nonlinear Schrödinger equation with \({\mathscr {P}}{\mathscr {T}}\)-symmetric potentials. Opt. Comm. 354, 277 (2015)

    Article  Google Scholar 

  11. 11.

    Chen, Y.X.: Sech-type and Gaussian-type light bullet solutions to the generalized \((3 + 1)\)-dimensional cubic-quintic Schrodinger equation in \({\mathscr {P}}{\mathscr {T}}\)-symmetric potentials. Nonlinear Dyn. 79(1), 427 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Burlak, G., Garcia-Paredes, S., Malomed, B.A.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric couplers with competing cubic-quintic nonlinearities. Chaos 26(11), 113103 (2016)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Dai, C.Q., Chen, R.P., Wang, Y.Y., Fan, Y.: Dynamics of light bullets in inhomogeneous cubic-quintic-septimal nonlinear media with \({\mathscr {P}}{\mathscr {T}}\)-symmetric potentials. Nonlinear Dyn. 87(3), 1675 (2017)

    Article  Google Scholar 

  14. 14.

    Li, P., Mihalache, D.: Symmetry breaking of solitons in \({\mathscr {P}}{\mathscr {T}}\)-symmetric potentials with competing cubic-quintic nonlinearity. Proc. Rom. Acad. A 19(1), 61 (2018)

    MathSciNet  Google Scholar 

  15. 15.

    Li, P., Dai, C., Li, R., Gao, Y.: Symmetric and asymmetric solitons supported by a \({\mathscr {P}}{\mathscr {T}}\)-symmetric potential with saturable nonlinearity: bifurcation, stability and dynamics. Opt. Express 26(6), 6949 (2018)

    Article  Google Scholar 

  16. 16.

    Chen, S.J., Lin, J.N., Wang, Y.Y.: Soliton solutions and their stabilities of three \((2 + 1)\)-dimensional \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlinear Schrödinger equations with higher-order diffraction and nonlinearities. Optik 194, 162753 (2019)

    Article  Google Scholar 

  17. 17.

    Dong, L., Huang, C.: Double-hump solitons in fractional dimensions with a \({\mathscr {P}}{\mathscr {T}}\)-symmetric potential. Opt. Express 26(8), 10509 (2018)

    Article  Google Scholar 

  18. 18.

    Yao, X., Liu, X.: Solitons in the fractional Schrödinger equation with parity-time-symmetric lattice potential. Photon Res. 6(9), 875 (2018)

    Article  Google Scholar 

  19. 19.

    Huang, C., Deng, H., Zhang, W., Ye, F., Dong, L.: Fundamental solitons in the nonlinear fractional Schrödinger equation with a-symmetric potential. EPL (Europhys. Lett.) 122(2), 24002 (2018)

    Article  Google Scholar 

  20. 20.

    Dong, L., Huang, C.: Vortex solitons in fractional systems with partially parity-time-symmetric azimuthal potentials. Nonlinear Dyn. 98(2), 1019 (2019)

    Article  Google Scholar 

  21. 21.

    Li, F., Li, J., Han, B., Ma, H., Mihalache, D.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric optical modes and spontaneous symmetry breaking in the space-fractional Schrödinger equation. Rom. Rep. Phys. 71, 106 (2019)

    Google Scholar 

  22. 22.

    Li, L., Li, H.G., Ruan, W., Leng, F.C., Luo, X.B.: Gap solitons in parity-time-symmetric lattices with fractional-order diffraction. JOSA B 37(2), 488 (2020)

    Article  Google Scholar 

  23. 23.

    Solaimani, M.: Spectra of \({\mathscr {P}}{\mathscr {T}}\)-symmetric fractional Schrödinger equations with multiple quantum wells. J. Comput. Electron. 1 (2020)

  24. 24.

    Yan, Z.: Integrable \({\mathscr {P}}{\mathscr {T}}\)-symmetric local and nonlocal vector nonlinear Schrödinger equations: a unified two-parameter model. Appl. Math. Lett. 47, 61 (2015)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Chen, H.Y., Zhu, H.P.: Self-similar azimuthons in strongly nonlocal nonlinear media with \({\mathscr {P}}{\mathscr {T}}\)-symmetry. Nonlinear Dyn. 84(4), 2017 (2016)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Wen, Z., Yan, Z.: Solitons and their stability in the nonlocal nonlinear Schrödinger equation with \({\mathscr {P}}{\mathscr {T}}\)-symmetric potentials. Chaos 27(5), 053105 (2017)

    MathSciNet  MATH  Article  Google Scholar 

  27. 27.

    Xu, T., Li, H., Zhang, H., Li, M., Lan, S.: Darboux transformation and analytic solutions of the discrete \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlocal nonlinear Schrödinger equation. Appl. Math. Lett. 63, 88 (2017)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Xu, T., Chen, Y., Li, M., Meng, D.X.: General stationary solutions of the nonlocal nonlinear Schrödinger equation and their relevance to the \({\mathscr {P}}{\mathscr {T}}\)-symmetric system. Chaos 29(12), 123124 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Yang, B., Chen, Y.: Dynamics of rogue waves in the partially \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlocal Davey–Stewartson systems. Comm. Nonlinear Sci. Numer. Simul. 69, 287 (2019)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Rao, J., Cheng, Y., Porsezian, K., Mihalache, D., He, J.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlocal Davey–Stewartson I equation: soliton solutions with nonzero background. Physica D 401, 132180 (2020)

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    Rao, J., He, J., Mihalache, D., Cheng, Y.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlocal Davey–Stewartson I equation: general lump-soliton solutions on a background of periodic line waves. Appl. Math. Lett. 104, 106246 (2020)

    MathSciNet  MATH  Article  Google Scholar 

  32. 32.

    Yu, F., Li, L.: Dynamics of some novel breather solutions and rogue waves for the \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlocal soliton equations. Nonlinear Dyn. 95(3), 1867 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    Sun, B.: General soliton solutions to a nonlocal long-wave-short-wave resonance interaction equation with nonzero boundary condition. Nonlinear Dyn. 92(3), 1369 (2018)

    MATH  Article  Google Scholar 

  34. 34.

    Deka, J.P., Sarma, A.K.: Chaotic dynamics and optical power saturation in parity-time (\({\mathscr {P}}{\mathscr {T}}\)) symmetric double-ring resonator. Nonlinear Dyn. 96(1), 565 (2019)

    MATH  Article  Google Scholar 

  35. 35.

    Klauck, F., Teuber, L., Ornigotti, M., Heinrich, M., Scheel, S., Szameit, A.: Observation of \({\mathscr {P}}{\mathscr {T}}\)-symmetric quantum interference. Nat. Photon 13, 1 (2019)

    Article  Google Scholar 

  36. 36.

    Deka, J.P., Sarma, A.K., Govindarajan, A., Kulkarni, M.: Multifaceted nonlinear dynamics in \({\mathscr {P}}{\mathscr {T}}\)-symmetric coupled Liénard oscillators. Nonlinear Dyn. 100(2), 1629 (2020)

    Article  Google Scholar 

  37. 37.

    Jørgensen, M.F., Christiansen, P.L., Abou-Hayt, I.: On a modified discrete self-trapping dimer. Physica D 68, 180 (1993)

    MATH  Article  Google Scholar 

  38. 38.

    Jørgensen, M.J., Christiansen, P.L.: Hamiltonian structure for a modified discrete self-trapping dimer. Chaos, Solitons Fract. 4, 217 (1994)

    MATH  Article  Google Scholar 

  39. 39.

    Gligorić, G., Radosavljević, A., Petrović, J., Maluckov, A., Hadžievski, L., Malomed, B.A.: Models of spin-orbit-coupled oligomers. Chaos 27(11), 113102 (2017)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Guo, A., Salamo, G.J., Duchesne, D., Morandotti, R., Volatier-Ravat, M., Aimez, V., Siviloglou, G.A., Christodoulides, D.N.: Observation of \({\mathscr {P}}{\mathscr {T}}\)-symmetry breaking in complex optical potential. Phys. Rev. Lett. 103, 093902 (2009)

    Article  Google Scholar 

  41. 41.

    Rüter, C.E., Makris, K.G., El-Ganainy, R., Christodoulides, D.N., Segev, M., Kip, D.: Observation of parity-time symmetry in optics. Nat. Phys. 6, 192 (2010)

    Article  Google Scholar 

  42. 42.

    Ruschhaupt, A., Delgado, F., Muga, J.G.: Physical realization of \({\mathscr {P}}{\mathscr {T}}\)-symmetric potential scattering in a planar slab waveguide. J. Phys. A 38, L171 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  43. 43.

    El-Ganainy, R., Makris, K.G., Christodoulides, D.N., Musslimani, Z.H.: Theory of coupled optical \({\mathscr {P}}{\mathscr {T}}\)-symmetric structures of coupled optical \({\mathscr {P}}{\mathscr {T}}\)-symmetric structures. Opt. Lett. 32, 2632 (2007)

    Article  Google Scholar 

  44. 44.

    Klaiman, S., Günther, U., Moiseyev, N.: Visualization of branch points in \({\mathscr {P}}{\mathscr {T}}\)-symmetric waveguides. Phys. Rev. Lett. 101, 080402 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  45. 45.

    Chen, Y., Snyder, A.W., Payne, D.N.: Twin core nonlinear couplers with gain and loss. Quant. Electron. 28, 239 (1992)

    Article  Google Scholar 

  46. 46.

    Schindler, J., Li, A., Zheng, M.C., Ellis, F.M., Kottos, T.: Experimental study of active LRC circuits with \({\mathscr {P}}{\mathscr {T}}\) symmetries. Phys. Rev. A 84, 040101(R) (2011)

    Article  Google Scholar 

  47. 47.

    Ramezani, H., Schindler, J., Ellis, F.M., Günther, U., Kottos, T.: Bypassing the bandwidth theorem with \({\mathscr {P}}{\mathscr {T}}\) symmetry. Phys. Rev. A 85, 062122 (2012)

    Article  Google Scholar 

  48. 48.

    Lin, Z., Schindler, J., Ellis, F.M., Kottos, T.: Experimental observation of the dual behavior of \({\mathscr {P}}{\mathscr {T}}\)-symmetric scattering. Phys. Rev. A 85, 050101(R) (2012)

    Article  Google Scholar 

  49. 49.

    Schindler, J., Lin, Z., Lee, J.M., Ramezani, H., Ellis, F.M., Kottos, T.: \({\mathscr {P}}{\mathscr {T}}\)-symmetric electronics. J. Phys. A: Math. Theor. 45, 444029 (2012)

    MATH  Article  Google Scholar 

  50. 50.

    Bender, C.M., Gianfreda, M., Özdemir, Ş.K., Peng, B., Yang, L.: Twofold transition in \({\mathscr {P}}{\mathscr {T}}\)-symmetric coupled oscillators. Phys. Rev. A 88, 062111 (2013)

    Article  Google Scholar 

  51. 51.

    Bender, C.M., Gianfreda, M., Klevansky, S.P.: Systems of coupled \({\mathscr {P}}{\mathscr {T}}\)-symmetric oscillators. Phys. Rev. A 90, 022114 (2014)

    Article  Google Scholar 

  52. 52.

    Barashenkov, I.V., Gianfreda, M.: An exactly solvable \({\mathscr {P}}{\mathscr {T}}\)-symmetric dimer from a Hamiltonian system of nonlinear oscillators with gain and loss. J. Phys. A: Math. Theor. 47, 282001 (2014)

    MathSciNet  MATH  Article  Google Scholar 

  53. 53.

    Battelli, F., Diblík, J., Fečkan, M., Pickton, J., Pospíšil, M., Susanto, H.: Dynamics of generalized \({\mathscr {P}}{\mathscr {T}}\)-symmetric dimers with time-periodic gain-loss. Nonlinear Dyn. 81, 1 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  54. 54.

    Huang, C., Zeng, J.: Solitons stabilization in \({\mathscr {P}}{\mathscr {T}}\) symmetric potentials through modulation the shape of imaginary component. Opt. Laser Technol. 88, 104 (2017)

    Article  Google Scholar 

  55. 55.

    Barashenkov, I.V., Suchkov, S.V., Sukhorukov, A.A., Dmitriev, S.V., Kivshar, Y.S.: Breathers in \({\mathscr {P}}{\mathscr {T}}\)-symmetric optical couplers. Phys. Rev. A 86(5), 053809 (2012)

    Article  Google Scholar 

  56. 56.

    Karthiga, S., Chandrasekar, V.K., Senthilvelan, M., Lakshmanan, M.: Systems that become \({\mathscr {P}}{\mathscr {T}}\) symmetric through interaction. Phys. Rev. A 94, 023829 (2016)

    Article  Google Scholar 

  57. 57.

    Chen, Y., Yan, Z., Mihalache, D., Malomed, B.A.: Families of stable solitons and excitations in the \({\mathscr {P}}{\mathscr {T}}\)-symmetric nonlinear Schrödinger equations with position-dependent effective masses. Sci. Rep. 7(1), 1 (2017)

    Article  Google Scholar 

  58. 58.

    Jin, L., Zhang, X.Z., Zhang, G., Song, Z.: Reciprocal and unidirectional scattering of parity-time symmetric structures. Sci. Rep. 6, 20976 (2016)

    Article  Google Scholar 

  59. 59.

    Jin, L., Song, Z.: Incident direction independent wave propagation and unidirectional lasing. Phys. Rev. Lett. 121, 073901 (2018)

    Article  Google Scholar 

  60. 60.

    Kevrekidis, P.G., Rasmussen, K.Ø., Bishop, A.R.: The discrete nonlinear Schrödinger equation: a survey of recent results. Int. J. Mod. Phys. B 15(21), 2833 (2001)

    Article  Google Scholar 

  61. 61.

    Kivshar, Y.S., Agrawal, G.: Optical Solitons: from Fibers to Photonic Crystals, 4th edn. Academic Press, Cambridge (2003)

    Google Scholar 

  62. 62.

    Kevrekidis, P.G.: The Discrete Nonlinear Schrödinger Equation. Mathematical Analysis, Numerical Computations, and Physical Perspectives, vol. 232. Springer Science & Business Media, Berlin, Heidelberg (2009)

  63. 63.

    Chernyavsky, A., Pelinovsky, D.E.: Breathers in Hamiltonian \({\mathscr {P}}{\mathscr {T}}\)-symmetric chains of coupled pendula under a resonant periodic force. Symmetry 8, 59 (2016)

    MathSciNet  Article  Google Scholar 

  64. 64.

    Li, K., Kevrekidis, P.G., Susanto, H., Rothos, V.: Intrinsic localized modes in coupled DNLS equations from the anti-continuum limit. Math. Comput. Simul. 127, 151 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  65. 65.

    Fan, Z., Malomed, B.A.: Dynamical control of solitons in a parity-time-symmetric coupler by periodic management. Commun. Nonlinear Sci. Numer. Simul. 79, 104906 (2019)

    MathSciNet  MATH  Article  Google Scholar 

  66. 66.

    Tombuloglu, S., Yuce, C.: Nonlinear waves in an anti-Hermitian lattice with cubic nonlinearity. Commun. Nonlinear Sci. Numer. Simul. 83, 105106 (2020)

    MathSciNet  MATH  Article  Google Scholar 

  67. 67.

    Kirikchi, O.B., Bachtiar, A.A., Susanto, H.: Bright solitons in a \({\mathscr {P}}{\mathscr {T}}\)-symmetric chain of dimers. Adv. Math. Phys. 2016, 9514230 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  68. 68.

    Kirikchi, O.B., Malomed, B.A., Karjanto, N., Kusdiantara, R., Susanto, H.: Solitons in a chain of charge-parity-symmetric dimers. Phys. Rev. A 98(6), 063841 (2018)

    Article  Google Scholar 

  69. 69.

    Susanto, H., Kusdiantara, R., Li, N., Kirikchi, O.B., Adzkiya, D., Putri, E.R.M., Asfihani, T.: Snakes and ghosts in a parity-time-symmetric chain of dimers. Phys. Rev. E 97(6), 062204 (2018)

    Article  Google Scholar 

  70. 70.

    Xu, H., Kevrekidis, P.G., Saxena, A.: Generalized dimers and their Stokes-variable dynamics. J. Phys. A: Math. Theor. 48, 055101 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  71. 71.

    Zeidler, E.: Applied Functional Analysis: Main Principles and their Applications. Applied Mathematical Sciences, vol. 109. Springer, New York (1995)

  72. 72.

    Accinelli, E.: A generalization of the implicit function theorem. Appl. Math. Sci. 4(26), 1289 (2010)

    MathSciNet  MATH  Google Scholar 

  73. 73.

    Alexeeva, N.V., Barashenkov, I.V., Rayanov, K., Flach, S.: Actively coupled optical waveguides. Phys. Rev. A 89, 013848 (2014)

  74. 74.

    Dana, B., Bahabad, A., Malomed, B.A.: \({\mathscr {C}}{\mathscr {P}}\) symmetry in optical systems. Phys. Rev. A 91, 043808 (2015)

    Article  Google Scholar 

  75. 75.

    Muniz, A.L., Wimmer, M., Bisianov, A., Peschel, U., Morandotti, R., Jung, P.S., Christodoulides, D.N.: 2D solitons in \({\mathscr {P}}{\mathscr {T}}\)-symmetric photonic lattices. Phys. Rev. Lett. 123(25), 253903 (2019)

    Article  Google Scholar 

  76. 76.

    Zhang, R.F., Bilige, S.: Bilinear neural network method to obtain the exact analytical solutions of nonlinear partial differential equations and its application to p-gBKP equation. Nonlinear Dyn. 95(4), 3041 (2019)

    MATH  Article  Google Scholar 

Download references


We are grateful to Professor Hadi Susanto, Department of Mathematical Sciences, University of Essex, UK and Department of Mathematics, Khalifa University, Abu Dhabi, The United Arab Emirates, for his assistance and valuable comments in improving this paper significantly.

Author information



Corresponding author

Correspondence to N. Karjanto.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The original version of this article was revised: The received and accepted dates were missing from the original article.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kirikchi, O.B., Karjanto, N. Discrete solitons dynamics in \(\mathscr {PT}\)-symmetric oligomers with complex-valued couplings. Nonlinear Dyn 103, 2769–2782 (2021).

Download citation


  • Dimer and oligomer
  • \(\mathscr {PT}\)-symmetry
  • Discrete NLS equation
  • Bright soliton
  • Onsite and intersite modes
  • Dimer arm configuration

Mathematics Subject Classification

  • 74J30
  • 75J35
  • 78A40
  • 78A60
  • 78M35
  • 35Q55
  • 37K40
  • 37K45
  • 35C08